Send to:

Choose Destination
See comment in PubMed Commons below
Rinsho Shinkeigaku. 2011 May;51(5):330-3.

[A case of inflammatory myopathy with widely skin rash following use of supplements containing Spirulina].

[Article in Japanese]

Author information

  • 1Department of Neurology, Nagaoka Red Cross Hospital.


A 49-year old woman noticed her skin rash several days after taking supplements containing Spirulina, a planktonic blue-green alga. Her skin rash was spreading over large parts of her body, even after stop ingestion two months later. Five months later, she developed muscle weakness of neck flexor and left proximal upper extremity. On admission, creatine kinase (CK) was elevated to 1,268 IU/ml in the serum. A muscle specimen revealed many necrotizing muscle fibers and the infiltration of mononuclear cells in the peri- and endomysium including a lot of eosinophils. Immunohistochemical staining showed the infiltration of CD4 positive cells in the peri- and endomysium and that of CD20 positive B cells in the perivascular regions. She was diagnosed as having inflammatory myopathy with widely skin rash. Therapy with administration of prednisolone and cyclophosphamide followed by methyl-prednisolone pulse improved her clinical symptoms. There is a similar report describing a case of dermatomyositis after ingestion of Spirulina, which is known to have immune-stimulating property such as accelerating tumor necrosis factor (TNF)-alpha production. Also, TNF-alpha single nucleotide polymorphisms (TNF-308A) was demonstrated to have strong association with onset of myositis in Caucasians. The use of Spirulina could result in inflammatory myopathy under some specific conditions.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk